Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 316, NWS Jackson, MS

July 16, 2002Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 16, 2002, 4:16 PM CDT for Jefferson County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2002, 4:16 PM CDT (21:16 UTC)
Expired
Jul 16, 2002, 4:55 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson County, MS

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:18 PM CDTThunderstorm WindRodney, MSSeveral powerlines were blown down in the Rodney Lake and Church Hill areas.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS54 KJAN 162116
SVRJAN
MSC063-162155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT TUE JUL 16 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 455 PM CDT

* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JEFFERSON COUNTY...OR ABOUT 22 MILES
  NORTHEAST OF NATCHEZ...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL JEFFERSON COUNTY 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3183 9134 3171 9117 3185 9100 3188 9126

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:40 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 16, 2:40 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT TUE JUL 16 2002

CONCERNS WILL ONCE AGAIN BE WITH LINGERING AFTERNOON CONVECTION FOR
THE FIRST PERIOD. WE THEN SHIFT TO A BRIEF DRY PERIOD TUE-THU AS
UPPER RIDGE BUILDS IN.

FOR THE REST OF TODAY...THE BEST MOISTURE AND INSTABILITY WILL EXIST
ALONG AND WEST OF THE MS RIVER. HERE THE 850 WINDS HAVE BACKED TO
THE SOUTH AND HAVE ALLOWED FOR A NICE THETA E AXIS TO SET UP. POPS
WILL FIT CURRENT RADAR TRENDS AT ISSUANCE TIME.

AS HAS BEEN TALKED ABOUT...UPPER RIDGE WILL CONTINUE MOVING INTO THE
AREA AND REMAIN IN PLACE THROUGH THU. WILL REMOVE POPS EAST OF I-55
AND MENTION ISOLATED WEST WED/THU. WEST WILL BE THE LOCATION CLOSEST
TO THE UPPER SHEAR AXIS THAT HAS BEEN CAUSING OUR WET WEATHER OF
LATE. WITH PLENTY OF SUN FOR WED/THU...TEMPS WILL CLIMB INTO THE MID
90S. ONCE AGAIN...ETA WANTS TO REALLY DRY THE SFC MOISTURE. ONCE
AGAIN...THIS LOOKS OVER DONE AS SFC MOISTURE WILL BE PLENTIFUL FROM
RECENT RAINS AND SHOULD KEEP DEW PTS AROUND 70 DEGREES. A MAX TEMP
OF 95 AND A DEW PT OF 70 WILL YIELD A HEAT INDEX OF 101. FAIRLY
MUGGY...BUT WILL NOT MENTION IN ZONES AT THIS TIME.

SCATTERED RAIN CHANCES WILL RE-ENTER THE PICTURE BY FRI AFTERNOON.
MID/UPPER LEVEL TROUGH WILL APPROACH FORM THE NW AND PUSH THE UPPER
RIDGE BACK TO THE SOUTH. FRI AND SAT...UPPER THROUGH WILL MAINLY
EFFECT AREAS ALONG AND NORTH OF I-20...WILL MENTION SCT POPS THOSE
LOCATIONS. SUN THROUGH TUE...DEFORMATION ZONE DEVELOPS OVER THE
AREA. THIS SHOULD ALLOW FOR SCT CHANCES ACROSS THE ENTIRE AREA. ONE
CONCERN WITH THE RAIN CHANCES FOR THE EXTENDED...WILL BE WITH THE
POSSIBLE LACK OF DEEP MOISTURE. MEDIUM RANGE GUIDANCE IS NOT OVERLY
IMPRESSIVE WITH MOISTURE. HOWEVER...THERE ARE A FEW THINGS THAT
COULD OVERCOME THIS POSSIBLE DRYNESS. GROUND MOISTURE...WHICH WE
HAVE PLENTY OF AND THE LACK OF ANY AIRMASS CLEANING OUT THE
MOISTURE. AS MENTIONED BEFORE...SCT CHANCES SUN/TUE.

JAN 70/94/72/95/73 0000
MEI 69/95/70/95/72 0000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

In the hours before

Special weather statement, Jul 16, 1:35 PM CDT, 2 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT TUE JUL 16 2002

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
ARKANSAS...EASTERN LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH 9
PM.  THE THUNDERSTORMS SHOULD BE MOST NUMEROUS WEST OF A
GREENWOOD TO VICKSBURG TO FAYETTE LINE.  THE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

DAYTIME HEATING WILL COMBINE WITH AVAILABLE MOISTURE AND AN
UNSTABLE AIRMASS TO RESULT IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING.
BUILDING HIGH PRESSURE ALOFT WILL HAS BROUGHT SLIGHTLY DRIER
CONDITIONS TO MUCH OF CENTRAL AND EASTERN MISSISSIPPI.	BECAUSE
OF THIS...ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THESE AREAS.

ANY OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO 40
MILES AN HOUR AND FREQUENT LIGHTNING.  RAINFALL AMOUNTS FROM THE
THUNDERSTORMS THIS AFTERNOON SHOULD AVERAGE BETWEEN A TENTH AND A
QUARTER OF AN INCH.  HOWEVER...THE STRONGER STORMS COULD PRODUCE
LOCALLY HIGHER AMOUNTS OF BETWEEN 1 AND 2 INCHES.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE
NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.